Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 229, NWS New Orleans, LA

August 31, 2000Pike County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 31, 2000, 3:24 PM CDT for Pike County, Mississippi. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 31, 2000, 3:24 PM CDT (20:24 UTC)
Expired
Aug 31, 2000, 4:30 PM CDT
In force
66 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Pike County, MS

What was reported inside it

TimeReportWhereRemark
Aug 31, 3:36 PM CDTThunderstorm WindMagnolia, MSSeveral trees were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1374 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 312024
SVRNEW
LAC091-105-MSC113-312130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
324 PM CDT THU AUG 31 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. HELENA PARISH IN SOUTHEAST LOUISIANA
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  PIKE COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 430 PM CDT

* AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MAGNOLIA...OR ABOUT 10 MILES SOUTH OF
  MCCOMB...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER OSYKA AT 405 PM CDT
  OVER KENTWOOD AT 430 PM CDT

MARBLE SIZED HAIL WAS OCCURRING WITH THIS STORM IN MAGNOLIA AT 320 
PM.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
THURSDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 11:20 AM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Aug 31, 11:20 AM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1120 AM CDT THU AUG 31 2000

ANOTHER ACTIVE WEATHER DAY IS SHAPING UP ACROSS MOST OF THE FORECAST
AREA FOR THIS AFTERNOON AND EVENING WITH HIGH HEAT INDICES AND
SEVERE THUNDERSTORMS EXPECTED.

THE UPPER LEVEL PATTERN IS SIMILAR TO YESTERDAY...A CUT-OFF LOW OVER
GA...AN ANTICYCLONE/RIDGE ACROSS E MEXICO INTO SE OK...AND A 250 MB
NORTHERLY WIND MAX FROM SW LA INTO THE W GULF. THE MAIN DIFFERENCE
IS THE SURFACE TROUGH HAS PUSHED W TO NEAR THE MS RIVER W OF KBTR...
ALLOWING DEEPER S FLOW IN THE LOW LEVELS. DEWPOINTS REMAIN VERY
HIGH...MAINLY IN THE 75 TO 80 DEGREE RANGE...EXCEPT FOR
EXCEPTIONALLY HIGH 82 READINGS AT KHUM AND KBTR. VISIBLE IMAGERY
SHOWS CUMULUS DEVELOPMENT IN THIS HIGH DEWPOINT CORRIDOR AND ACROSS
SW AL AND SE MS WHERE DEEPER MOISTURE IS PRESENT.

WILL UPDATE ZONES TO INCLUDE MENTION OF LOCALLY SEVERE THUNDERSTORMS
PER SWODY1 AND SPSNEW-THUNDERSTORM OUTLOOK. DOWNBURST WINDS AND HAIL
UP TO DIME SIZE WILL BE THE PRIMARY THREAT.

REGARDING THE HEAT ADVISORY...WILL LIKELY EXTEND THE HEAT ADVISORY
THROUGH FRIDAY IN THE AFTERNOON FORECAST PACKAGE WITH EXPECTED LOW
TEMPS AROUND 80 DEGREES AGAIN TONIGHT IN SE LA. EVEN SLIGHTLY COOLER
DAYTIME TEMPERATURES DUE TO SOUTH WIND WILL BE OFFSET BY THE HIGHER
DEWPOINTS...SO NO RELIEF IS IN SIGHT EXCEPT FOR THE COOLING
THUNDERSTORMS.

.NEW...NONE
LA...HEAT ADVISORY SE LA ZONES - LAZ058>070.
MS...NONE.

22

In the hours before

Special weather statement, Aug 31, 10:46 AM CDT, 4 hours 38 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-311900-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1046 AM CDT THU AUG 31 2000

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON...

AN AREA OF LOW PRESSURE OVER THE LOWER MISSISSIPPI VALLEY IN
COMBINATION WITH INCREASING SOUTHEASTERLY FLOW WILL PRODUCE
SCATTERED THUNDERSTORMS DURING THE AFTERNOON.  SEA BREEZE AND LAKE
BREEZE BOUNDARIES WILL LIKELY FOCUS THE THUNDERSTORMS OVER THE
INLAND AREAS WITH SOME OF THE STORMS REACHING SEVERE LEVELS.

THE MAIN CONCERN WILL BE DAMAGING WIND GUSTS OF 45 TO 60 MPH...
MARBLE TO DIME SIZED HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY
RAINFALL. THE PERIOD OF HIGHEST THREAT SHOULD ONSET AROUND 2 PM AND
CONTINUE THROUGH 830 PM. THE AREA OF CONCERN WILL BE ALL OF
SOUTHEAST LOUISIANA EAST OF THE ATCHAFALAYA RIVER AND SOUTHERN
MISSISSIPPI. MOVEMENT OF THE STORMS WILL VARY DEPENDING ON SEA
BREEZE INTERACTIONS1 BUT THE PREVAILING MOVEMENT SHOULD BE FROM THE
NORTH AT 10 TO 15 MPH.

FOR MORE WEATHER INFORMATION VISIT OUR WEB-SITE AT
WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
Special weather statement, Aug 31, 11:55 AM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1155 AM CDT THU AUG 31 2000

LAZ056>070-312300-
ASSUMPTION-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-ST CHARLES-ST JAMES-
ST JOHN THE BAPTIST-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
INCLUDING THE CITIES OF...GRAND ISLE...HOUMA...METAIRIE...NEW ORLEANS
1155 AM CDT THU AUG 31 2000

...A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON...
...AFTERNOON HEAT INDICES 105 TO 115 DEGREES...

HIGH TEMPERATURES ARE EXPECTED TO BE IN THE 95 TO 100 DEGREE
RANGE AND HEAT INDICES ARE EXPECTED TO BE AT DANGEROUS LEVELS OF 105
TO 115 DEGREES. LOW TEMPERATURES TONIGHT WILL BE 80 DEGREES OR
HIGHER.

THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF
HUMIDITY ARE COMBINED WITH THE TEMPERATURE. A HEAT INDEX OF 105
DEGREES IS THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE EXTREME
DISCOMFORT OR PHYSICAL STRESS. THE HEAT INDEX IS MEASURED UNDER
SHADY CONDITIONS...AND DIRECT EXPOSURE TO SUNLIGHT CAN INCREASE THE
HEAT INDEX AS MUCH AS 15 DEGREES.

EFFECTS CAN BE MINIMIZED BY REDUCING OUTDOOR ACTIVITIES...DRINKING
PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES...AND WEARING LIGHT-
COLORED CLOTHING. IF POSSIBLE...SPEND TIME IN AIR CONDITIONED
FACILITIES.

PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT. ENSURE PETS
HAVE ADEQUATE DRINKING WATER AND A SHADY PLACE TO REST. DO NOT KEEP
PETS IN CARS WITH WINDOWS ROLLED UP...EVEN PARTIALLY.

DO NOT LEAVE CHILDREN AND SMALL PETS IN CLOSED AUTOMOBILES.
TEMPERATURES INSIDE A CAR WITH THE WINDOWS UP CAN REACH OVER 150
DEGREES QUyICKLY...RESULTING IN HEAT STROKE AND DEATH FOR SMALL
CHILDREN AND PETS.

FOR MORE WEATHER INFORMATION PLEASE VISIT OUR WEB-SITE AT
WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:21 PM CDTSevere Thunderstorm WarningLIXPearl River39 min
Aug 30, 9:10 PM CDTSevere Thunderstorm WarningLIXPike, Walthall35 min
Aug 31, 2:07 PM CDTSevere Thunderstorm WarningLIXWalthall38 min
Aug 31, 2:47 PM CDTSevere Thunderstorm WarningLIXAmite43 min
Aug 31, 3:12 PM CDTSevere Thunderstorm WarningLIXPearl River63 min
Aug 31, 4:05 PM CDTSevere Thunderstorm WarningLIXWalthall55 min
Aug 31, 4:05 PM CDTSevere Thunderstorm WarningLIXPearl River55 min
Aug 31, 4:44 PM CDTSevere Thunderstorm WarningLIXHancock61 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.